Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 59, NWS Tucson, AZ

August 3, 2006Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 3, 2006, 12:19 PM MST for Pima County, Arizona. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2006, 12:19 PM MST (19:19 UTC)
Expired
Aug 3, 2006, 1:15 PM MST
In force
56 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 89 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 826 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
826 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 031923
FFWTWC
AZC019-032115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1219 PM MST THU AUG 3 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 215 PM MST

* AT 1214 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A COMPLEX OF THUNDERSTORMS OVER CENTRAL PIMA 
  COUNTY. THE AREA WITH THE HEAVIEST ESTIMATED RAINFALL WAS ALONG 
  HIGHWAY 86 FROM NEAR KITT PEAK TO NORTH OF THREE POINTS. DOPPLER 
  RADAR ESTIMATES OF UP TO 4 INCHES AN HOUR HAVE OCCURRED IN THIS 
  AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THREE      
  POINTS...SANTA ROSA RANCH...AND SAN PEDRO

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE.

LAT...LON 3190 11175 3188 11118 3211 11118 3220 11128
      3233 11150 3235 11171 3221 11176 3207 11177

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WGUS75 KTWC 032035
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
134 PM MST THU AUG 3 2006

AZC019-032115-
PIMA AZ-
134 PM MST THU AUG 3 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM MST FOR
CENTRAL PIMA COUNTY...

AT 130 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN 
OVER CENTRAL PIMA COUNTY...NEAR SAN PEDRO...SANTA ROSA RANCH...AND 
THE VILLAGE OF QUEENS WELL. STORM MOVEMENT WAS TO THE NORTH NEAR 10 
MPH. DOPPLER RADAR RAINFALL ESTIMATES SINCE 1230 PM MST INCLUDE A 
BROAD AREA OF 2 TO 3 INCHES HAS FALLEN. GAGE REPORTS WITHIN THE 
WARNED AREA RANGED FROM ONE THIRD OF AN INCH TO UP TO TWO INCHES.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANTA ROSA 
RANCH...SAN PEDRO...SAN ISIDRO...QUEENS WELL AND PAN TAK.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3190 11175 3188 11118 3211 11118 3220 11128
      3233 11150 3235 11171 3221 11176 3207 11177

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 8:50 AM MST, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 3, 8:50 AM MST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
850 AM MST THU AUG 3 2006

.SYNOPSIS...TODAY WILL BE A TRANSITION DAY WITH SCATTERED
THUNDERSTORMS DEVELOPING BEFORE SHOWERS AND THUNDERSTORMS BECOME
MORE NUMEROUS FRIDAY INTO SATURDAY. THIS IS DUE TO AN UPPER LOW THAT
WILL MOVE FROM THE TEXAS BIG BEND AREA THIS MORNING AND INTO
SOUTHEAST ARIZONA ON FRIDAY AND THEN CONTINUE ACROSS SOUTHERN
ARIZONA ON SATURDAY. THE CURRENT SOUTHERLY FLOW IN ADVANCE OF THIS
SYSTEM WILL PULL ADDITIONAL MOISTURE IN FROM MEXICO. COULD SEE
ANOTHER ROUND OF LOCALLY HEAVY RAINS...ESPECIALLY FROM TUCSON
EAST...FRIDAY AND SATURDAY.

&&

.DISCUSSION...ITS CREEPING BACK IN. PRECIPITABLE WATER BACK UP TO
1.57 ON THE 12Z KTUS SOUNDING...SURFACE DEWPTS HANGING IN THE MIDDLE
60S. IN ADDITION...OUTFLOW FROM A COMPLEX IN CENTRAL SONORA LAST
NIGHT HAS TRIGGERED A DECENT AREA OF CONVECTION THIS MORNING JUST
OVER THE INTERNATIONAL BORDER...IMMEDIATELY SOUTH OF SANTA CRUZ AND
COCHISE COUNTIES. STILL A FACSIMILE OF A CAP AT 450MB...BUT ABOUT A
DEGREE OF COOLING OVER THE PAST 24 HRS IS ERODING THIS. NOT MUCH
WESTERLY FLOW LEFT...MOST LEVELS ARE GAINING A SIGNIFICANT SOUTHERLY
COMPONENT. STILL WEAK FLOW AT STORM MOTION LEVELS...SO LOCALLY HEAVY
RAIN COULD BE A CONCERN. SOME POCKETS OF DRY AIR AND A BIT BETTER
SHEAR COULD ALSO ENHANCE ISOLATED SEVERE CONCERNS THIS AFTERNOON.

EASTERLY WAVE NEAR SOUTHWEST TEXAS WILL SERVE AS A FAIRLY STRONG
FOCUS FOR ORGANIZING PERSISTENT THUNDERSTORM ACTIVITY BY FRIDAY INTO
SATURDAY. STILL SOME QUESTION ABOUT ITS TRACK...BUT IT COULD
ACTUALLY MOVE BODILY INTO SOUTHEAST ARIZONA FRIDAY NIGHT. WITH THE
STILL RELATIVELY WET GROUND...FLOODING AGAIN BECOMES A CONCERN AS
SHOWERS AND THUNDERSTORMS BECOME MORE FREQUENT AND WIDESPREAD AGAIN
OVER THE NEXT 72 HRS.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 3, 11:00 AM MST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1100 AM MST THU AUG 3 2006

AZZ032>035-041800-
TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
1100 AM MST THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

...FLASH FLOOD WATCH IN EFFECT THROUGH 10 PM THIS EVENING...

.DAY ONE...TODAY AND TONIGHT

MOISTURE IS INCREASING UNDER SOUTHERLY FLOW ALOFT. THUNDERSTORMS
SPREADING INTO SOUTHERN ARIZONA FROM NORTHERN MEXICO THIS MORNING AS
WELL AS THOSE DEVELOPING LATER THIS AFTERNOON ARE EXPECTED TO GENERATE
HEAVY RAINFALL. WITH THE GROUND STILL WET FROM PREVIOUS HEAVY
RAIN...FLOODING IS AGAIN A MAJOR CONCERN. IN ADDITION...A
TROPICAL DISTURBANCE NEAR THE TEXAS BIG BEND AREA THIS MORNING
WILL MOVE CLOSER TO THE AREA TODAY. THIS FEATURE MAY INCREASE THE
CHANCE OF GETTING VERY GUSTY WINDS WITH ANY THUNDERSTORMS THAT
DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A TROPICAL DISTURBANCE WILL MOVE INTO SOUTHEAST ARIZONA ON FRIDAY
AND BRING WIDESPREAD SHOWER AND SCATTERED THUNDERSTORM ACTIVITY. THE
ATMOSPHERE WILL BECOME VERY MOIST...RESULTING IN AN INCREASED
LIKELYHOOD THAT THUNDERSTORMS THAT DO DEVELOP WILL PRODUCE VERY
HEAVY RAIN FRIDAY AND ALSO ON SATURDAY. WITH CURRENT WET SURFACE
CONDITIONS IN PLACE...THIS MAY LEAD TO THE INCREASED LIKELIHOOD OF
FLASH FLOODING AND ALSO FOR INCREASE IN FLOWS ON MAIN STEM
RIVERS...WASHES AND CREEKS. FLOOD/FLASH FLOOD WATCHES MAY BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-029-030-041800-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-
1100 AM MST THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE AROUND TODAY WITH
MAIN THREAT FROM THESE STORMS BEING LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWER AND THUNDERSTORM ACTIVITY WILL BE ON THE INCREASE FRIDAY
AND SATURDAY AS A TROPICAL DISTURBANCE MOVES THROUGH SOUTHERN
ARIZONA. THIS FEATURE MAY BRING AN INCREASED CHANCE OF LOCALLY
HEAVY RAIN THAT MAY LEAD TO FLOODING CONCERNS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-041800-
WESTERN PIMA COUNTY-
1100 AM MST THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWER AND
THUNDERSTORM ACTIVITY WILL BE ON THE INCREASE FRIDAY AND SATURDAY AS
A TROPICAL DISTURBANCE MOVES THROUGH SOUTHERN ARIZONA. THIS FEATURE
MAY BRING AN INCREASED CHANCE OF LOCALLY HEAVY RAIN THAT MAY LEAD TO
FLOODING CONCERNS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 10:32 AM MSTFlash Flood WatchTWC33 hr
Aug 3, 11:33 AM MSTFlash Flood WarningTWCCochise, Santa Cruz57 min
Aug 3, 12:36 PM MSTFlash Flood WarningTWCPima, Pinal54 min
Aug 3, 1:39 PM MSTFlash Flood WarningTWCCochise66 min
Aug 3, 2:03 PM MSTFlash Flood WarningTWCCochise, Graham, Pima, Pinal57 min
Aug 3, 3:22 PM MSTFlash Flood WarningTWCGreenlee53 min
Aug 3, 4:04 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee41 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.